Colorado, 2013Winter Weather in Colorado, March 20 to 21, 2013
March 20 to 21, 2013 · NWS GJT · 9 events in 9 counties and zones
A Pacific trough and associated cold front moved through the area causing widespread snowfall in the mountains and some higher elevation valleys of western Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and associated cold front moved through the area causing widespread snowfall in the mountains and some higher elevation valleys of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 10:06 AM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Mar 20, 10:06 AM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 AM MDT WED MAR 20 2013
.UPDATE...
ISSUED AT 1105 AM MDT WED MAR 20 2013
TEMPERATURES RUNNING NEAR TO COOLER OVER MOST LOCATIONS THIS
MORNING...ESPECIALLY IN THE GUNNISON VALLEY. UNLIKE YESTERDAY DO
NOT EXPECT CLOUD COVER TO THIN THROUGH THE AFTERNOON...BUT
ACTUALLY THICKEN THROUGH THE LATE AFTERNOON AS HIGH LEVEL
MOISTURE INCREASES AHEAD OF THE NEXT STORM SYSTEM IN THE WEST.
HAVE ADJUSTED TEMPERATURES DOWN A FEW DEGREES AS A RESULT BUT
STILL NEAR SEASONAL FOR THIS TIME OF YEAR. KGJT SOUNDING STILL
QUITE DRY AND SURFACE DEW POINT SPREADS STILL NOT FAVORABLE FOR
MUCH PRECIPITATION TO HIT THE GROUND SO ALSO BACK OFF POPS IN MANY
VALLEY LOCATIONS FOR TODAY. WINTER HIGHLIGHTS STILL LOOK ON TRACK
AS MOISTURE AND STRONGER LIFT COME TOGETHER OVERNIGHT. WILL BE
EVALUATING SOME OF THE LOWER VALLEY LOCATIONS FOR SNOW
POTENTIAL...WITH GUNNISON AND EAGLE AREAS POSSIBLE SEEING SOME
SNOW BY SUNRISE ON THURSDAY.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 346 AM MDT WED MAR 20 2013
THE AREA WILL BE UNDER A WARM ADVECTION PATTERN AS A HIGH PRESSURE
RIDGE PASSES OVERHEAD EARLY TODAY...AND A SHORTWAVE TROUGH AND
ITS ASSOCIATED COLD FRONT APPROACH FROM THE NORTHWEST TONIGHT. THE
SUBTROPICAL JET MOVING OVER THE WESTERN CONUS WILL CARRY A STREAM
OF PACIFIC MOISTURE ACROSS THE REGION THROUGH THURSDAY. SHOWERS
ARE EXPECTED TO DEVELOP AS THE AIR MASS MOISTENS FROM THE TOP
DOWN....BUT THIS IS GENERALLY NOT EXPECTED TO HAPPEN UNTIL THE
AFTERNOON. BY THIS EVENING MOUNTAIN SNOW SHOULD RAMP UP AS
SPECIFIC HUMIDITY VALUES APPROACH 4 G/KG...WITH RAIN SHOWERS
DEVELOPING IN THE VALLEYS. MODEST OROGRAPHICS AND ISENTROPIC
UPGLIDE WILL BE THE MAIN FORCING MECHANISMS UNTIL BETTER DYNAMICS
AND FRONTAL FORCING DEVELOP TOWARDS MORNING.
THE FRONT IS EXPECTED TO MOVE INTO THE NORTHERN PORTION OF THE
FORECAST AREA THU MORNING THEN ACROSS THE REMAINDER OF THE AREA
THROUGH THE EARLY AFTERNOON. ALSO THE UPPER TROUGH WILL MAINLY
BRUSH THE NORTH WITH THE TROUGH AXIS PASSING EAST OF THE DIVIDE BY
MID AFTERNOON. SNOW LEVELS WILL REMAIN QUITE HIGH...AROUND
8500-9000 FEET THROUGH THIS EVENING. BY LATE TONIGHT AND WITH
FRONTAL PASSAGE SNOW WILL LOWER INTO THE NORTHERN VALLEY BOTTOMS.
HOWEVER PRECIPITATION IN THE SOUTHERN AND LOWER CENTRAL VALLEYS
WILL REMAIN LIQUID WITH SNOW LEVELS FROM AROUND 7000-7500 FEET
CENTRAL AND 8000-8500 FEET ACROSS THE SOUTH.
ACTIVITY WILL DIMINISH THU AFTERNOON AS DRIER AIR MOVES IN BEHIND
THE TROUGH. HOWEVER EXPECT THAT SOME INSTABILITY SHOWERS WILL
PERSIST...ESPECIALLY ALONG THE DIVIDE.
HAVE HOISTED A SNOW ADVISORY OVER THE HIGHER COLORADO MOUNTAINS FOR
TONIGHT THROUGH THURSDAY. ACCUMULATIONS OF 4-8 INCHES...WITH LOCALLY
HIGHER AMOUNTS ARE EXPECTED.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 346 AM MDT WED MAR 20 2013
FEW SHOWERS LINGER NEAR THE DIVIDE THURSDAY EVENING AS ABOVE
SYSTEM EXITS THE FORECAST AREA. BRIEF BREAK EARLY FRIDAY BEFORE
NEXT SYSTEM DIGS INTO THE GREAT BASIN FRIDAY AFTERNOON AND NIGHT.
THIS WAVE PACKING MUCH COLDER AIR...WITH H7 TEMPS DROPPING TO
AROUND -10 TO -14 C BY LATE SATURDAY. MOISTURE SUFFICIENT AND
DIGGING NATURE OF THIS TROUGH PROMISING FOR AT LEAST MODERATE
SNOWFALL ACCUMULATIONS ACROSS THE NORTHERN AND CENTRAL MOUNTAINS
IN WESTERN COLORADO AS WNW OROGRAPHICS ENHANCE SNOWFALL. MOISTURE
SLOWLY ERODES BY MONDAY WITH SNOW SHOWERS BECOMING CONFINED TO THE
HIGHEST WNW FACING PEAKS AS FLAT RIDGING BUILDS INTO THE GREAT
BASIN. RIDGE AMPLIFIES BY MIDWEEK...PROMISING A RETURN TO MORE
SEASONAL TEMPS ACROSS THE REGION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1105 AM MDT WED MAR 20 2013
HIGH LEVEL MOISTURE CONTINUES TO OVER-RUN THE DRY AIR AS THE
SURFACE OVER EASTERN UTAH AND WESTERN COLORADO. THIS WILL KEEP THE
FORECAST TERMINAL IN VFR CONDITIONS THROUGH AT LEAST 00Z ON
THURSDAY AS CIGS REMAIN AOA 6KFT AGL. MOUNTAIN SHOWERS WILL PICK
UP IN COVERAGE THROUGH THE AFTERNOON LEAVING SOME OBSCURATIONS
OVER THE HIGHEST PASSES AND TERRAIN WITH SNOW LIMITED TO AREAS
ABOVE 8000 FEET. CLOUD BASES WILL BE LOWERING THROUGH THE EVENING
WITH THE GREATEST IMPACT TO THE KEGE AND KASE TERMINALS WHERE MVFR
OR LOWER CONDITIONS WILL BE SETTING UP AFTER MIDNIGHT AS THE SNOW
LEVEL LOWERS TO 7000 FEET AND BECOMES MORE WIDESPREAD. THE LOWER
VALLEY TAF LOCATIONS OF KVEL...KGJT...KMTJ WILL MOST LIKELY
PREVAIL AT VFR CONDITIONS THOUGH PASSING SHOWERS MAY TEMPORARILY
BRING LOWERED FLIGHT CRITERIA. KRIL TAF FORECAST WILL REFLECT
LOW CONFIDENCE OF INHIBITED FLIGHT CONDITIONS WITH LATE PERIOD
TEMPO GROUP.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR COZ004-009-010-012-013-018-019.
UT...NONE.
&&
UPDATE...15
SHORT TERM...EH
LONG TERM...JDC
AVIATION...15Hazardous weather outlook, Mar 20, 4:05 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MDT WED MAR 20 2013
COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
505 AM MDT WED MAR 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOUNTAIN SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND THEN BECOME
WIDESPREAD DURING THE EVENING. IN ADDITION...THE CHANCE FOR RAIN
SHOWERS IN THE VALLEYS WILL INCREASE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW OVER THE MOUNTAINS AND THE NORTHERN AND HIGHER COLORADO
VALLEYS WILL CONTINUE THROUGH THURSDAY...WITH RAIN IN THE LOWER
CENTRAL AND SOUTHERN VALLEYS. FOUR TO 8 INCHES OF NEW SNOW IS
EXPECTED BY LATE THURSDAY ACROSS THE COLORADO MOUNTAINS...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.
A COLDER WEATHER SYSTEM ARRIVES ON FRIDAY AND CONTINUES INTO
SATURDAY. THE BEST CHANCE OF SNOW WILL BE OVER THE MOUNTAINS NEAR
STEAMBOAT SPRINGS AND VAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Elkhead and Park Mountains
- When
- March 20, 3:00 PM MST to March 21, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- March 20, 4:00 PM MST to March 21, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Even stronger winds to 50 mph were measured on ridgetops.
Winter Weather, Northwestern San Juan Mountains
- When
- March 20, 5:00 PM MST to March 21, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow with localized blizzard conditions. Even strong winds occurred on ridgetops, including gusts to 61 mph on Mount Abrahms.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 20, 10:00 PM MST to March 21, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at Gothic. Wind gusts of 20 to 40 mph produced extensive blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- March 20, 10:00 PM MST to March 21, 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 11 inches were measured across the area. Wind gusts of 20 to 40 mph produced extensive blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- March 21, 1:00 AM MST to 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 11 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- March 21, 2:00 AM MST to 8:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 3 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 21, 4:00 AM MST to 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 12 inches were measured across the area. Wind gusts of 25 to 45 mph produced extensive blowing and drifting snow. I-70 at Vail Pass was closed most of the day due to numerous accidents on the treacherous road conditions.
Winter Weather, Central Colorado River Basin
- When
- March 21, 4:00 AM MST to 12:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area. A number of vehicle accidents occurred on I-70 between Eagle and Wolcott Junction due to slick and snowpacked roads.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Damaging Winds in Idaho, March 20, 2013$175,000 · 65 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, March 20 to 22, 2013$125,000 · 2 events
- Lake-Effect Snow in Ohio, March 20 to 22, 2013$75,000 · 1 event
- High Wind in Nevada, March 20, 2013$30,000 · 56 kt wind · 1 event
- Winter Weather in North Carolina, March 20 to 21, 20139 events
- High Wind in Montana, March 20 to 21, 201351 kt wind · 6 events
- Winter Weather in Pennsylvania, March 20 to 21, 20135 events
- Lake-Effect Snow in Wisconsin, March 20 to 21, 20132 events
- High Wind in Oregon, March 20, 201362 kt wind · 2 events
- Damaging Winds in Oregon, March 20, 201366 kt wind · 2 events
- Hail in Florida, March 20, 20130.88 in hail · 2 events
- High Wind in Washington, March 20, 201356 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500259, 500265, 500264, 500262, 500263, 500260, 500266, 500261, 500267.